What must the nurse be on the alert for with the client who is receiving antidepressant medication? The nurse should be particularly alert to sudden lifts in mood.
As the nurse when would you expect the client to begin showing signs of symptomatic relief after the initiation of antidepressant therapy? The therapeutic effect may not be seen for as long as 4 weeks.
Name an example of a tricyclic antidepressant Amoxapine (Asendin) Name an example of a MAOI Isocarboxazid (Marplan)
Name an example of an SSRI Fluozetine (Prozac, Serafem)
Name some common side effects and nursing implications of antidepressants. Common Side Effects
Offer client sugarless candy, ice or frequent sips of water. Sedation
Request order from physician for drug to give at bedtime. Nausea
Medication may be taken with food to minimize GI distress.
Hypertensive crisis is the most potentially life threatening adverse effect of MAOIs. What are the symptoms? Severe occipital headache, palpitations, nausea, vomiting, nuchal rigidity, fever, sweating, marked increase in BP, chest pain, coma. What can be done as a preventive measure? Discontinue drug immediately, monitor vital signs, administer short-acting antihypertensive as order by physician and use external cooling measures to control hyperpyrexia.
Lithium carbonate is the drug of choice for Bipolar Disorder (Mania)
What is the therapeutic range for Lithium 0.6-1.2 mEq/L (maintenance) 1.0-1.5 mEq/L (acute mania). What are the symptoms of toxicity? Blurred vision, ataxia, tinnitus, persistant nausa, vomiting, severe diarrhea, increasing tremors, seizures, coma
What is the most commonly used group of anxiolytics? Benzodiazepines
What instruction must be given to a client on long term anxiolytics to prevent a potentially life threatening situation? Do not stop taking drug abruptly. Do not consume other CNS depressants...
Please join StudyMode to read the full document